ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced ototoxicity
Print
Other Resources UpToDate PubMed

Drug-induced ototoxicity

Print Images (1)
Contributors: Sarek Shen, Paul C. Bryson MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced ototoxicity is ear damage from medications causing disturbances of hearing, balance, or both. Acute and chronic forms can sometimes be distinguished.
  • Acute – Diuretics, anti-inflammatory drugs, and aminoglycosides may be associated with acute temporary hearing loss or vestibular dysfunction.
  • Chronic – Long-term treatment with antineoplastic drugs or aminoglycosides can cause delayed but permanent loss of hearing due to auditory sensory cell damage.
Impaired hearing function can present with tinnitus and hearing loss. Damage to vestibular function can manifest with nystagmus, ataxia, oscillopsia, disequilibrium, dizziness, imbalance, lightheadedness, nausea, vomiting, and vertigo. It is usually bilateral, and in those cases, vertigo is less prominent.

Prevention includes careful review of family history for susceptibility to certain drugs known to induce ototoxicity. Management includes careful monitoring of adverse effects to avoid irreversible damage. Onset of ototoxicity and other adverse effects may call for discontinuation or dosage adjustment and choice of alternative medications.

Related topic: Sensorineural deafness

Codes

ICD10CM:
H91.09 – Ototoxic hearing loss, unspecified ear

SNOMEDCT:
275482009 –  Drug ototoxicity - deafness

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Perilymph fistula – abnormal opening in the oval or round window allowing pressure changes in the middle ear to affect the cochlea; patients experience symptoms with rapid changes in altitude or pressure, eg, when in an elevator, while sneezing
  • Meniere disease – episodic spells of auditory fullness and sensorineural hearing loss that resolve without intervention in minutes to hours
  • Vestibular neuritis – infectious process, usually viral, of the labyrinth; presents with sudden onset of symptoms that gradually decline over a period of weeks to months
  • Neoplasm – subacute to chronic onset of asymmetric sensorineural hearing loss or vestibular dysfunction; higher suspicion if patient also presents with unilateral facial pain or facial paresis
  • Stroke – a cerebrovascular accident or transient ischemic attack can cause acute hearing loss; patient often has history of thromboembolic risk factors
  • Barotrauma – patient will have history of head injury, loud noise exposure, or rapid change in pressure seen with flying or scuba diving

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 06/07/2018
Last Updated: 06/07/2018
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced ototoxicity
Print 1 Images
Drug-induced ototoxicity : Dizziness, Reaction 1 month to 1 year after drug, Tinnitus
Copyright © 2019 VisualDx®. All rights reserved.